Rip Current, Charleston
- When
- May 1, 3:00 PM EST to 3:10 PM EST
- Where
- Charleston forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 23 year old male drowned between Stations 23 and 24 on Sullivans Island due to a rip current.
Rip currents developed in the afternoon at several beaches within the onshore flow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Rip currents developed in the afternoon at several beaches within the onshore flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 1, 2:43 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT FRI MAY 1 2015
.SYNOPSIS...
LOW PRESSURE OFF THE MID ATLANTIC COAST WILL DRIFT EAST TONIGHT...AS
CONTINENTAL HIGH PRESSURE BUILDS FROM THE WEST. HIGH PRESSURE WILL
THEN PREVAIL THROUGH NEXT WEEK. LOW PRESSURE WILL DEVELOP AND MOVE
SLOWLY NORTH OFF THE SOUTHEAST COAST MID TO LATE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE UPPER TROUGH WILL CONTINUE TO SHIFT OFF THE COAST TONIGHT
WHILE SURFACE LOW PRESSURE OFF THE NC COAST WILL SHIFT EAST.
MOISTURE WRAPPING AROUND THE SURFACE LOW COMBINED WITH DIABATIC
HEATING HAS RESULTED IN SCATTERED TO BROKEN STRATOCUMULUS ACROSS
SOUTHERN SC THIS AFTERNOON. ALTHOUGH THE LOW-LEVEL MOISTURE WILL
STICK AROUND INTO THE EVENING BEFORE SHIFTING EAST...WITH THE LOSS
OF SURFACE HEATING THE CLOUD FIELD SHOULD THIN OUT AFTER SUNSET.
OVERNIGHT WITH HIGH PRESSURE SETTLING INTO THE AREA AND MOSTLY
CLEAR SKIES...TEMPS WILL DROP INTO THE UPPER 40S OR LOWER 50S.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL EXPAND OVER THE REGION SATURDAY AND THEN
SHIFT INTO THE ATLANTIC SUNDAY INTO MONDAY. LACK OF ANY SIGNIFICANT
FORCING MECHANISMS AND MEAGER MOISTURE /NOTED BY PWATS OF 0.50-0.75
INCHES ON AVERAGE/ WILL KEEP A DRY FORECAST FOR THE ENTIRE PERIOD.
NOT MUCH IN THE WAY OF CLOUD COVER EXPECTED...JUST SOME PASSING HIGH
CLOUDS AT TIMES AND A FEW DIURNAL CUMULUS CLOUDS IN THE AFTERNOON.
TEMPERATURES WILL MODERATE CLOSER TO NORMAL THROUGH THE PERIOD. LOW
LEVEL THICKNESS PROGS SUPPORT HIGH TEMPERATURES IN THE UPPER 70S ON
SATURDAY...AND AROUND 80/LOW 80S AWAY FROM THE COAST SUNDAY AND
MONDAY. LIGHT WINDS AND MOSTLY CLEAR SKIES OVERNIGHT WILL PROVIDE
GOOD RADIATIONAL COOLING CONDITIONS. LOWS WILL BE IN THE LOW/MID 50S
SATURDAY NIGHT...AND MID/UPPER 50S ON SUNDAY NIGHT.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
EARLY DURING THIS PERIOD...SURFACE HIGH PRESSURE WILL SHIFT OFF THE
COAST...AND AN UPPER RIDGE WILL BUILD OVER THE EASTERN CONUS.
OFFSHORE HIGH PRESSURE COULD PUSH SOME SHOWERS INTO COASTAL WATERS
AND EVEN INTO SOUTHERN COUNTIES...BUT FOR NOW OPTED TO HOLD POPS
BELOW 15 PERCENT WITH NO MENTION OF PRECIPITATION ON LAND THROUGH
NEXT WEEK. MEANWHILE...LOW PRESSURE WILL DEVELOP OVER THE BAHAMAS
AND WILL SLOWLY MOVE TOWARD THE NORTH MID TO LATE WEEK. ODDS STILL
FAVOR THIS SUBTROPICAL/HYBRID LOW/ASSOCIATED PRECIPITATION REMAINING
OFFSHORE FROM THE FORECAST AREA...LIMITING IMPACTS TO ROUGH SURF AND
RIP CURRENTS ON AREA BEACHES. HOWEVER...THE LOW WILL BE BLOCKED BY
THE RIDGE...ALLOWING ONLY SLOW PROGRESS TOWARD THE NORTH...AND THE
LOW COULD REMAIN SUFFICIENTLY CLOSE ENOUGH TO THE COAST TO BEAR
ENHANCED SCRUTINY OVER THE NEXT SEVERAL DAYS. ASSUMING THE LOW
REMAINS OFF THE COAST...A WARMING TREND IS EXPECTED AS THE WEEK
PROGRESSES...WITH HIGHS IN THE MID 80S AND LOWS IN THE 60S COMMON
MID TO LATE WEEK.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL PREVAIL INTO
EARLY NEXT WEEK.
&&
.MARINE...
BETWEEN CANADIAN HIGH PRESSURE BUILDING FROM THE NW AND LOW
PRESSURE DEPARTING THE NC OUTER BANKS...A DECENT NORTH PRESSURE
GRADIENT WILL EXIST OVER THE WATERS THIS EVENING BEFORE THE
GRADIENT RELAXES LATER TONIGHT. WE HAVE A SMALL CRAFT ADVISORY FOR
THE CHARLESTON SC NEARSHORE WATERS THROUGH THIS EVENING TO ACCOUNT
FOR SOME 25 KT GUSTS...AND AN SCA FOR THE GA OFFSHORE WATERS
THROUGH THE OVERNIGHT HOURS. CONDITIONS LOOK TO IMPROVE LATER
TONIGHT IN ALL AREAS.
SATURDAY THROUGH WEDNESDAY...QUIET MARINE CONDITIONS EXPECTED
THROUGH MUCH OF THE PERIOD. SURFACE HIGH PRESSURE WILL EXPAND OVER
THE REGION ON SATURDAY AND THEN SHIFT EAST INTO THE ATLANTIC ON
SUNDAY. THE SURFACE HIGH WILL THEN REMAIN ANCHORED EAST OF THE
WATERS THROUGH MID WEEK. WEAK PRESSURE PATTERN WILL KEEP WINDS
GENERALLY AT OR BELOW 15 KTS AND SEAS 2-4 FEET...HIGHEST IN THE
OUTER WATERS. WINDS/SEAS WILL BEGIN TO INCREASE LATE IN THE PERIOD
AS A LOW PRESSURE SYSTEM DEVELOPS OFF THE SOUTHEAST COAST. SMALL
CRAFT ADVISORIES MAY EVENTUALLY BE NEEDED.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 4 AM EDT
SATURDAY FOR AMZ374.
SMALL CRAFT ADVISORY UNTIL 1 AM EDT SATURDAY FOR AMZ350.
&&
SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...ECT
LONG TERM...
AVIATION...ECT/JRL
MARINE...ECT/JRLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 338 AM EDT FRI MAY 1 2015 GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 020745- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-TIDAL BERKELEY- 338 AM EDT FRI MAY 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. GAZ117-119-139-141-SCZ048>051-020745- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 338 AM EDT FRI MAY 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RIP CURRENTS...BUILDING SWELL CREATED BY OFFSHORE LOW PRESSURE COULD INCREASE THE RISK FOR RIP CURRENTS ON AREA BEACHES DURING THE LATTER HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-350-352-354-374-020745- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 338 AM EDT FRI MAY 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
1 rip current. Local standard time, as filed.
A 23 year old male drowned between Stations 23 and 24 on Sullivans Island due to a rip current.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Charleston | 2015-05-25 | 23 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582240.